Case Study Reveals One Of The Dangers Of Over-The-Counter Supplements

It's probably best to stick to using this as a food additive, not a supplement for your health. tarapong srichaiyos/Shutterstock

Robin Andrews 18 Sep 2018, 14:58

Another story about supplements, another chance for the perennial disclaimer: unless a clinical practitioner asks you to take specific types, do not take supplements. At best, they're a waste of money. At worst, they might make you one of the 23,000 Americans heading for emergency hospital visits every year.

So what’s the latest? As spotted by Live Science, a new entry in BMJ Case Reports explains how a turmeric supplement triggered the onset of a form of hepatitis in a patient. This is an incredibly rare condition, mind you, so don’t think you’re going to suffer the same fate from adding turmeric to your evening meal.

Hepatitis, contrary to what many assume, isn’t itself an infection. Per the UK’s National Health Service (NHS), it’s used to describe liver inflammation. Sure, this is normally the consequence of a viral infection – with all variants from Hepatitis A to E potentially culpable here – but it has other progenitors too.

Alcoholic hepatitis, as the name suggests, is caused by long-term patterns of excessive drinking. Then there’s autoimmune hepatitis, which is triggered by the immune system attacking the liver.

Although it's often unclear why it happens, sometimes it’s down to as-of-yet undetermined reactions to certain substances, ranging from over-the-counter drugs to – you’ve guessed it – nutritional supplements. That’s referred to as drug-induced autoimmune hepatitis.

As this report details, it appears turmeric supplements caused this type of toxic hepatitis in a 71-year-old woman in the US.

Members of the Departments of Pathology and Medicine at the University of Arizona explained that the patient was taking them to maintain cardiovascular health and prevent strokes. They note that her medical records didn't indicate any use of turmeric supplements, which suggests she was taking them of her own accord.

Several months after she started taking the supplements, she developed signs of liver problems. Initially, the cause was unclear – she was taking 20 different drugs at the time – and she was merely kept an eye on, with no specific treatment given.

After some sleuthing online, the patient suspected she might be suffering from turmeric-linked toxic hepatitis, and stopped taking the supplements. This resulted in her condition rapidly disappearing.

The bemused medical staff suspect that “this is the first documented report of turmeric supplement-induced autoimmune hepatitis.”

It’s not, however, clear what specific biochemical reaction caused it. Without having access to the original supplements, and without establishing a cause-and-effect relationship, this link is currently circumstantial. The authors can’t say for sure that turmeric caused the reaction.

Either way, you might be wondering if it’s okay to take turmeric supplements. So is it?

Curcumin, a major component of turmeric, has been associated with various health benefits before, ranging from alleviation of breathing problems to reduction of rheumatism. Peer-reviewed, rigorous scientific studies, however, often show mixed results.

The NHS noted in 2008 that many studies are carried out on animals, and that it’s not possible yet to extend the findings to humans. The US National Institutes of Health (NIH) explain that plenty of additional work has been conducted since, including on people.

Claims relating to inflammation reduction are not supported. There is tentative evidence that it may help reduce skin irritation post-radiation treatment for cancers, and might control knee pain similarly to ibuprofen, but overall, there’s nothing concrete to point to yet.

The advice of the NIH is simple: tell your healthcare providers if you’re taking turmeric as a supplement, and don’t take lots of it. Small doses are considered safe, but larger amounts can cause gastrointestinal issues – although what constitutes “small” and “large” here is fairly ambiguous due to lackadaisical regulatory efforts.

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.